South Dakota, 2023

Tornado in South Dakota, June 7, 2023

June 7, 2023 · NWS ABR · 1 event in 1 county or zone

Scattered thunderstorms developed along a stationary front during peak heating during the afternoon across portions of the Prairie Coteau and James River Valley. A brief landspout tornado was reported in the Clark area between roughly 2:30 pm and 2:45 pm CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Scattered thunderstorms developed along a stationary front during peak heating during the afternoon across portions of the Prairie Coteau and James River Valley. A brief landspout tornado was reported in the Clark area between roughly 2:30 pm and 2:45 pm CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 11:28 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 7, 11:28 AM CST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1228 PM CDT Wed Jun 7 2023

.UPDATE...
Issued at 1221 PM CDT Wed Jun 7 2023

Aviation discussion updated below for the 18Z TAFs.

UPDATE Issued at 1023 AM CDT Wed Jun 7 2023

Still expecting isolated/scattered showers and thunderstorms this
afternoon across the eastern CWA. Anticipating around 1000-1500
J/KG MLCAPE to develop across the east, with some moisture pooling
along the surface frontal boundary. But again today, not much
shear over the region at all.

Made a few adjustments to sky cover across the east where
afternoon cumulus is expected to develop. Otherwise, highs look to
range from the mid/upper 80s east, to the lower 90s from the James
valley westward.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 313 AM CDT Wed Jun 7 2023

The main forecast challenge in the short term period revolves around
precipitation chances. Upper level ridging will remain over the
central part of the country through the period, with just some weak
energy sliding across the eastern part of the CWA both today and
Thursday.

At the surface, a nearly stationary frontal boundary will settle in
over the eastern part of the CWA, and will be the focus for shower
and thunderstorm development. Seeing a few showers tracking
southward over western Minnesota this morning, and they may affect
the far eastern CWA. Expect additional development this afternoon
along and near the front in an area of strong instability (MUCAPE
values of 2000-3500 J/kg). Shear will not be real strong, generally
around 15-20 knots, but a few of the storms could produce hail and
strong wind gusts and the eastern half of the CWA is in a marginal
risk issued by SPC. Precipitation chances will end with the loss of
daytime heating tonight. The front will move very little on
Thursday, so will again become the focus for showers and
thunderstorms during the afternoon hours. Instability will be a
little less (MUCAPE of 1500-2500 J/kg), but shear will be a bit
stronger (20-35 knots). Therefore, expect thunderstorms to develop
once again Thursday afternoon, and a few of them may produce hail or
gusty winds, and SPC once again has the eastern half of the CWA in a
marginal risk.

High temperatures today will be in the mid 80s to lower 90s. Low
temperatures tonight will be in the lower to mid 60s. Highs on
Thursday will again be in the mid 80s to lower 90s.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 313 AM CDT Wed Jun 7 2023

Ongoing chances of showers and thunderstorms for the start of the
long term with a nice cooldown expected for the weekend. Ensembles
plus deterministic models agree fairly well at 500mb on the blocking
pattern consisting of the ridge over the Plains and Rockies along
with a mid level high at 00Z Friday, leaving the CWA with weak
northerly flow. With the low pressure system moving across Canada,
we will see the formation of a north to south oriented shortwave
position itself over the Northern Plains and Upper Midwest. Little
bit of a difference on how far west this shortwave goes, with EC
pulling it a little more west than GFS. At the same time, the ridge
will continue to be overhead across the western Northern Plains and
Rockies pushing west. As we head into Sunday, the shortwave remains
fairly stationary with the low (that was moving east across Canada)
now drifting southwestward and over the ~Great Lakes by 00Z Monday.
At the same time, a mid level high will be forming over Alberta and
moving southeast over the Northern Plains. Heading into early next
week, this low over the Great Lakes will slowly push northeast.
Models disagree on exact timing of this. Otherwise, the trough over
the western CONUS will be pushing east (and pushing the ridge
easterly as well) Tuesday though the midweek leaving more a split
flow pattern as a ridge will be across Canada.

At the surface, a stationary front will be draped north to south
over SD with NBM suggesting 20-42% pops across the CWA, with the
highest pops over northern SD early Friday. This front will push
southeast as a low pressure and associated cold front moves through
from the north, through the morning on Friday. Models indicate more
of a widespread chance of pops with NBM indicating up to 56% pops
through 00Z Saturday. Pops will decrease northeast to southwest
through the day on Saturday as a high pressure system moves in from
the north bringing LL stable air and CAA. Of note, another shortwave
pulse will move north to south on Saturday but the drier air at the
surface may inhibit any of this mid level moisture, noted in a few
Bufkit soundings. However, we cannot rule out maybe a few sprinkles,
so pops may need to be added in. Dry weather expected for
Sunday/Monday as the high is overhead before chance of pops return
with the next system, mentioned above, Tuesday afternoon.

SBCape per NBM ranges from 1000-2000J/kg around 00Z Friday with the
highest amount over northeast SD. GFS agrees pretty well with NBM on
SB CAPE with GFS indicated around the same values for MuCape. Bulk
shear continues to lack, leading to chances of isolated peak heating
convection we have been dealing with, with a few of these storms
that could produce small hail and gusty winds. For Friday, the front
looks to push through during the early morning, so severe threat
remains low at this time. Most likely just enough lift from the
front and shortwave to produce some general thunder. Of note, GFS
shows around 30kts bulk shear, mainly over the eastern part of the
state Friday evening (along with 1000-2000 CAPE). With NBM still
showing chances of pops in this area (15-25%) could be enough to
support some isolated severe storms. This is just something to watch
for.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1221 PM CDT Wed Jun 7 2023

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast through the TAF period. Expecting
another round of -TSRA/TSRA and -SHRA/SHRA across the region this
afternoon, mainly near KABR/KATY. As has been the case, will go
with VC mention until these smaller cells start appearing on radar
and can then TEMPO something if confidence grows on activity
affecting a TAF site. MVFR VSBY is possible under any heavier
downpours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Parkin
LONG TERM...MMM
AVIATION...TMT
Hazardous weather outlook, Jun 7, 4:12 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
512 AM CDT Wed Jun 7 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
512 AM CDT Wed Jun 7 2023 /412 AM MDT Wed Jun 7 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected this afternoon and
evening east of the Missouri River. A few of the storms may produce
hail or strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional chances for afternoon and evening storms continue through
the early part of the weekend. A few of the storms may produce hail
or strong winds gusts on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Parkin

The radar

The Aberdeen radar (KABR), 82 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clark

When
June 7, 1:30 PM CST
Where
Clark County, 0.74 mi NW of Clark Co Arpt
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
44.908, -97.710

A landspout tornado was observed north of the Clark County airport to the northeast of Clark.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyThe tornado archive for South Dakota, 2023Warnings in South Dakota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096570.